Tornadoes · United States · Mississippi · 2004
F0 tornado, Kemper County, Mississippi, December 9, 2004
This F0 tornado ran 0.2 miles across Kemper County on December 9, 2004, touching down at 5:27 AM CST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- December 9, 2004
- Touchdown
- 5:27 AM CST (11:27 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Kemper County
- Touchdown point
- 32.700, -88.730
- Lift-off point
- 32.700, -88.730
- Record number
- 650
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:54 UTC | 06:30 UTC | Flash Flood Warning | JAN |
| 10:10 UTC | 13:15 UTC | Flash Flood Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 4:49 AM CST, 38 minutes earlier.
Area forecast discussion, Dec 9, 4:49 AM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1213 AM CST THU DEC 9 2004 .SHORT TERM...THURSDAY THROUGH SATURDAY...AREA OF THUNDERSTORMS AND HEAVY RAIN IS MOVING THROUGH THE AREA CURRENTLY ASSOCIATED WITH A STRONG VORT MAX..SURFACE LOW THAT DEVELOPED OVER LOUISIANA. LEFT 100 POPS IN THE EAST EARLY IN THE FIRST PERIOD BUT QUICKLY LOWER THEM BY 18Z AS DRY AIR MOVES AND SUBSIDENCE QUICKLY BUILD IN BEHIND THE LOW. FLASH FLOOD WATCH CURRENTLY IN EFFECT BUT WILL CANCEL COUNTIES AS THE STORMS SHIFT EAST. COLD FRONT SWINGS SOUTH ACROSS THE AREA EARLY FRIDAY MORNING. GFS INDICATES 80 TO 90 PERCENT RH ALONG AND BEHIND THE BOUNDARY IN THE LOW LEVELS MAINLY IN THE NORTHERN COUNTIES EARLY FRIDAY INTO SATURDAY. WILL INCREASE CLOUDS AND POSSIBLE LIGHT DRIZZLE DURING THIS PERIOD MAINLY IN THE NORTHEAST. .LONG TERM...SUNDAY THROUGH THURSDAY...A COLD FRONT WILL SWING SOUTH THROUGH THE AREA LATE SUNDAY NIGHT. MODELS INDICATE VERY LOW RHS IN THE MID AND UPPER LEVELS WITH THIS BOUNDARY SO WILL LEAVE POPS VERY LOW. HIGH PRESSURE RIDGING BUILDS IN FROM TEXAS AND DOMINATES THE CWA THROUGH THE REMAINDER OF THE FORECAST PERIOD. MAIN FORECAST PROBLEM WILL BE LOW TEMPS. 850MB TEMPS ARE DOWN TO -8 OVER CENTRAL MISSISSIPPI TUESDAY MORNING...SO WILL BRING LOWS TO AROUND FREEZING BUT GRADIENT WINDS WILL BE TO STRONG FOR LOWS TO DROP FURTHER. AS THE HIGH BUILDS IN WEDNESDAY MORNING EXPECT THE GRADIENT WINDS TO WEAKEN AND OVERNIGHT LOWS TO APPROACH THE MID 20S BY WEDNESDAY. DECIDED TO GO WITH A BLEND OF GFS MOS AND GFS ENSEMBLE GUIDANCE FOR BOTH MORNINGS. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 49 61 38 / 60 10 10 10 MERIDIAN 70 48 61 38 / 70 10 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH THIS MORNING MSZ030-031-033-038-039-044>046-050>052-056>058-064>066-072>074 LA...NONE. AR...NONE. && 15/15
Hazardous weather outlook, Dec 9, 3:59 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0359 AM CST THU DEC 09 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 100959- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 0359 AM CST THU DEC 09 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF EAST CENTRAL AND SOUTHEAST MISSISSIPPI THIS MORNING... GENERALLY ALONG AND SOUTHEAST OF A MONTICELLO TO DEKALB LINE. A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN MISSISSIPPI EARLY THIS MORNING. AHEAD OF THE LINE...DEW POINT TEMPERATURES HAVE INCREASED TO NEAR 70 AT HATTIESBURG...AND THIS IS LENDING TO A RATHER MOIST AND UNSTABLE AIRMASS. AS THE LINE OF STORMS MOVES THROUGH... DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE...ALONG WITH BRIEF ISOLATED TORNADOES. ...FLOODING... VERY HEAVY RAINFALL MAY CAUSE FLOODING OVER EASTERN PORTIONS OF MISSISSIPPI THIS MORNING...ESPECIALLY TO THE EAST OF A COLUMBIA TO MORTON TO WEST POINT LINE. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS COULD BE NEEDED THIS MORNING OVER EAST MISSISSIPPI...OTHERWISE ACTIVATION WILL NOT BE NECESSARY THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 9, 1:30 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM FLASH FLOOD VICKSBURG 32.33N 90.87W
12/09/2004 WARREN MS EMERGENCY MNGR
HEAVY RAINFALL CAUSED SEVERAL STREETS TO FLOOD.
&&
ALLENLocal storm report, Dec 9, 2:09 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD VIDALIA 31.57N 91.44W
12/09/2004 CONCORDIA LA LAW ENFORCEMENT
A FEW ROADS IN VIDALIA WERE COVER WITH 2 FEET OF WATER.
&&
ALLENLocal storm report, Dec 9, 3:35 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD MADISON 32.45N 90.11W
12/09/2004 MADISON MS BROADCAST MEDIA
PUBLIC CALLED IN TO MEDIA THAT ABOUT 100 FT. OF
GREENSCROSSING RD WAS UNDER WATER.
&&
ALLENLocal storm report, Dec 9, 5:20 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 8 SW BROOKHAVEN 31.50N 90.54W
12/09/2004 LINCOLN MS LAW ENFORCEMENT
WEST LINCOLN DR. AND PLEASANT GROVE RD. WERE TEMPORARILY
CLOSED DUE TO HIGH WATER IN LINCOLN COUNTY.
&&
ALLENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
11.5 hours before the tornado, 133 km from the path. December 9, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -56921 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.3 K/km
Jackson, MS (KJAN), 12:00Z
0.5 hours after it, 133 km from the path. December 9, 2004.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 127 km away, was scanning. The volume nearest the touchdown began at 11:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of December 9, 2004
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 9 | 1:25 AM CST | F1 | Lafayette Parish, LA | 7.0 | 50 | 1 | $250,000 | |
| December 9 | 4:06 AM CST | F1 | Smith, MS | 19.0 | 300 | $1.0 million | ||
| December 9 | 5:38 AM CST | F0 | Kemper, MS | 0.2 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.